MAUDE Adverse Event Report: BAUSCH + LOMB STELLARIS ULTRASOUND HANDPIECE; UNIT, PHACOFRAGMENTATION

BAUSCH + LOMB STELLARIS ULTRASOUND HANDPIECE; UNIT, PHACOFRAGMENTATION
Model Number BL3170
Medical Device Problem Code Particulates (1451)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/25/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has not been received for evaluation.A review of the device history record found no nonconformities or anomalies related to this complaint.The investigation is ongoing.
 
Event or Problem Description
The user facility in switzerland reported they performed a phacoemulsification using the divide and conquer technique.After the phaco tip was inserted into the anterior chamber and the irrigation aspiration begun, a fine, glittering particle, most likely metal dust, entered the anterior chamber.This occurred after the phaco tip had already been rinsed for calibration and then rinsed again.The particle was unable to be retrieved using forceps, however, the phacoemulsification was continued.During the digging, the foreign body was aspirated.At the end of operation, no foreign body residue could be perceived.There was no adverse impact to the patient.
 
Additional Manufacturer Narrative
The device has not been returned.A review of the photos provided by the reporter was performed.The handpiece far exceeds the warrantee.The number of uses, cleaning cycles, cleaning methods, and storage and handling conditions are unknown.The photos clearly showed the nose cone is heavily damaged and bent.The stellaris handpiece cleaning instructions warn that before each use, the handpiece and power cord should be inspected for damage.If damaged, it should be immediately removed from service.Use of a damaged handpiece may result in serious permanent patient injury.It cannot be determined by viewing a photo alone, if particulates were generated during use.The lot history, trend analysis, risk analysis and/or directions for use review were considered acceptable, with the product performing within anticipated rates.The investigation is ongoing.
 
Additional Manufacturer Narrative
Evaluation was completed on the returned handpiece.Visual inspection found the handpiece dirty with dried solutions visible on the nose cone and particles all over the handpiece and cable.Further inspection found the nose cone is heavily dented, and the transducer horn is dented in several places with rolled edges.The needle tip was not returned.There is a 1/4" slice in the cable jacket at approximately 25 inches from the handpiece.The wires inside the jacket are exposed.A functional test could not be performed due to the damaged cable.A filter test was performed by running hplc grade water through the irrigation tube and out onto a 0.45-micron filter.The water was then vacuumed off through the filter in an attempt to trap any possible particles.Microscopic examination of the filter found one metallic looking particle that is approximately 175 microns long by 44 microns wide.There are many tiny dark colored specks all over the filter, too many to count.But only one that had the appearance of metal.This metallic looking particle will be sent to the lab for analysis.This investigation is ongoing.
 
Additional Manufacturer Narrative
The lab examined and photographed the sample using a camera-equipped stereo-optical microscope at 90x magnification and then was analyzed using an energy-dispersive spectrometer (eds) equipped scanning electron microscope (sem).The lab analysis indicated that the submitted sample is composed of 304 stainless steel.The origin of the particles is unknown.The lot history, trend analysis, risk analysis and directions for use review were considered acceptable, with the product performing within anticipated rates.No corrective action is required.

Brand Name
STELLARIS ULTRASOUND HANDPIECE
Common Device Name
UNIT, PHACOFRAGMENTATION
Manufacturer (Section D)
BAUSCH + LOMB
1400 n goodman st
rochester NY 14609
Manufacturer (Section G)
BAUSCH & LOMB INCORPORATED
3365 tree ct. industrial blvd
saint louis MO 63122
Manufacturer Contact
juli moore
3365 tree court industrial blvd
st. louis, MO 63122
6362263220
MDR Report Key20023455
Report Number0001920664-2024-00096
Device Sequence Number7476369
Product Code HQC
UDI-Device Identifier00757770480852
UDI-Public(01)00757770480852(11)210224
Combination Product (Y/N)N
PMA/510(K) Number
K170052
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 07/29/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberBL3170
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/29/2024
Supplement Date Received by Manufacturer08/20/2024
11/07/2024
12/17/2024
Initial Report FDA Received Date08/21/2024
Supplement Report FDA Received Date09/16/2024
11/21/2024
01/07/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/24/2021
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
STELLARIS UNIT.
Patient SexUnknown